Illinois, 2008

Winter Weather in Illinois, January 31, 2008

January 31, 2008 · NWS DVN · 12 events in 12 counties and zones

Low pressure tracked from the southern Plains to the Ohio Valley January 31-February 1, 2008. Warmer air returning northward across a cold dome produced snow over portions of eastern Iowa, northeast Missouri and much of western and northwest Illinois.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked from the southern Plains to the Ohio Valley January 31-February 1, 2008. Warmer air returning northward across a cold dome produced snow over portions of eastern Iowa, northeast Missouri and much of western and northwest Illinois. Snow amounts in this area were mainly in the 2 to 5 inch range. However, 6 to 7 inches were common in Bureau county especially around the Princeton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 31, 3:10 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jan 31, 3:10 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 AM CST THU JAN 31 2008

.SYNOPSIS...
LOW LEVEL ARCTIC AIR...DRY DEWPOINTS...AND WEAK FORCING WITH
MARGINALLY MOIST BUT RATHER STRONG WARM ADVECTION ALOFT CONTINUE TO
DUE BATTLE THIS MORNING.  SATURATION HAS BEEN SLOW...AS PREDICTED...
WITH SPOTTY REPORTS OF LIGHT SNOW NORTH OF HIGHWAY 30 IN IOWA AND
ILLINOIS OVERNIGHT.  MOISTURE IS GRADUALLY BE ENTRAINED INTO THE
LARGE SYSTEM WITH 40 DEGREE DEWPOINTS FINALLY REACHING NORTH TEXAS.
THE UPPER CIRCULATION IS NOT ENTERING THE TEXAS PANHANDLE...AND
SHOULD SPREAD ACROSS THE PLAINS TODAY.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MAIN QUESTION TODAY AND TONIGHT WILL TIMING SATURATION AS WEAK
FORCING GRADUALLY STRENGTHENS AND MOISTURE INCREASES.  THE MAIN
STORY HERE SHOULD BE SPOTTY SNOW CHANCES THOUGH MOST OF THE
DAY...BUT RATHER GOOD CHANCES LATE THIS AFTERNOON...ESPECIALLY OVER
THE SOUTHEAST 1/2 TO 2/3RDS.  ONCE WE SATURATE...LIGHT ACCUMULATING
SNOW SHOULD BE WIDESPREAD LATE THIS AFTERNOON AND TONIGHT WITH SOLID
1/2 TO 1 INCH ACCUMULATIONS ACROSS MUCH OF EASTERN IOWA...WITH 1 TO
2 INCHES NEAR THE MISSISSIPPI RIVER.  FARTHER EAST...AMOUNTS WILL BE
HIGHER YET AS THEY GET INTO A PROLONGED PERIOD OF EXCELLENT FORCING
WITH MOISTURE IN PLACE AND NO LONGER A LIMITING FACTOR.  WITH SNOW
RATIOS IN THE 13 TO 16 TO ONE RANGE...AMOUNTS EAST OF A CARTHAGE
ILLINOIS...TO GENESEO TO STERLING ILLINOIS SHOULD REACH 3 INCHES BY
FRIDAY MORNING. EAST OF A MACOMB TO PRINCETON ILLINOIS
LINE...AMOUNTS OF 4 TO 5 INCHES WILL BE POSSIBLE. WINDS OF 10 TO 15
MPH MAY CREATE SOME WIDESPREAD DRIFTING OF SNOW IN THE HIGHER
ACCUMULATION AREAS...AND PATCHY BLOWING SNOW MAY ALSO OCCUR BUT IS
NOT EXPECTED TO BE A MAJOR PROBLEM AT THIS TIME. A SNOW ADVISORY
WILL BE ISSUED FOR THE EASTERN AREAS WHICH WILL LIKELY EXCEED 3
INCHES 6 PM TONIGHT THROUGH 9 AM FRIDAY.

TEMPERATURES WILL CLOSELY FOLLOW A GUIDANCE BLEND...WITH HIGHS IN
THE 20S AND LOWS IN THE TEENS.

..ERVIN..

&&

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
WILL PIGGY-BACK ON THE ABOVE DISCUSSION AND WALK OUT LINGERING
ACCUMULATIONS IN ADVISORY AREAS IN THE FAR EAST AND SOUTHEAST
THROUGH AT LEAST LATE FRI MORNING WITH JUST LIGHT ADDITIONAL SNOW
ACCUMULATIONS. BEST CHC FOR ADDITIONAL ACCUMS FRI WILL BE ACRS BUREAU
AND PUTNAM COUNTIES AS MAIN DEF ZONE EXITS OFF TO THE NORTHEAST.

FRESHLY IMPLANTED AND PROGRESSIVE WESTERLIES WILL THEN LOOK TO USHER
THE NEXT ROUND OF PACIFIC NORTHWEST WAVE ENERGY ACRS THE UPPER MS
RVR VALLEY BY SAT MORNING. NICE ELEVATED FORCING WING ASSOCIATED WITH
THIS FEATURE PROGGED BY MOST OF THE NEW 00Z MODEL RUNS FOR PRECIP
GENERATION AFTER 06Z SAT...BUT FCST SOUNDINGS DIFFER FROM MODEL TO
MODEL ON EXTENT OF SUB-H7 MB SATURATION ENOUGH FOR PRECIP TO REACH
THE SFC. THE NAM OF COURSE IS TOO DRY WITH THE LLVLS FOR MUCH OF
ANYTHING...WHILE THE GFS SUPPORTS SOME LIGHT SNOW SWEEPING ACRS AT
LEAST THE NORTH HALF OF THE DVN CWA LATE FRI NIGHT INTO SAT
MORNING. LOOKING AT THE NEW UKMET AND ECMWF...THEY SUPPORT ENOUGH
FORCING AND SATURATION FOR SOME LIGHT PRECIP IN THESE SAME AREAS
AND WILL MAINTAIN AT LEAST LOW CHC POPS. WON/T ADD IT TO GRIDS FOR
NOW...BUT MAYBE SOME FOG ISSUES FRI NIGHT WITH LIGHT SOUTHEAST LLVL
CONVERGENT FLOW AND SOME HIGHER SFC DPT ADVECTION/ESPECIALLY OVER
SNOWPACK AREAS/.

NEW ECMWF AND GFS SUPPORT A POTENTIAL WINTRY MIX SITUATION LATE
SUNDAY AFTERNOON AND ESPECIALLY SUNDAY NIGHT WITH ELEVATED WARM
FEED OVER SFC EASTERLY FLOW AHEAD OF NEXT APPROACHING WAVE. EARLY
INDICATIONS AND THERMAL PROFILES SUGGEST THAT THERE COULD BE A
FREEZING RAIN SCENARIO WITH SOME SLEET AND SNOW MIX...SPREADING UP
FROM THE SOUTH AND WILL SWITCH WORDING TO SNOW AND FREEZING RAIN/AS
OPPOSED TO REGULAR RAIN/ FOR NOW AND WILL ALSO TREND UP THE CHC POPS
FOR SUNDAY NIGHT. ACTIVE...WET PERIOD LOOKS TO CONTINUE INTO EARLY TO
MID NEXT WEEK. MONDAY SFC TEMPS COULD STRIVE WELL UP INTO THE 40S
ALONG AND SOUTH OF I-80 EVEN WITH SUBSTANTIAL CLOUD COVER AND LLVL
SATURATION.    ..12..

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MORNING...WITH CIGS ABOVE
3500 FT AGL. THIS AFTERNOON...SPOTTY SNOW WILL BECOME WIDESPREAD
LATE...AND SHOULD LIMIT VISIBILITIES OCCASIONALLY DOWN TO 4 TO 6
MILES AT ALL SITES. BY EARLY EVENING...AND OVERNIGHT...2 TO 3 MILES
AND SNOW WILL BE COMMON AT BURLINGTON MOLINE...AND TEMPORARY AT CID
AND DBQ. CIGS WILL MVFR WITH AROUND 2000 FT AT DBQ AND CID...AND 1500
FT AT BRL AND MLI.    ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...SNOW ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY FOR
     BUREAU-HANCOCK-HENRY IL-MCDONOUGH-PUTNAM-WARREN.

MO...NONE.

&&

ERVIN/12
Hazardous weather outlook, Jan 31, 4:49 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CST THU JAN 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
449 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LARGE WINTER STORM SYSTEM WILL DEVELOP IN THE SOUTHERN PLAINS TODAY
...AND MOVE NORTHEAST TOWARDS INDIANA AND OHIO THROUGH TOMORROW.
THIS SYSTEM WILL BRING ACCUMULATING SNOWS TO PORTIONS OF THE
AREA TONIGHT AND THROUGH FRIDAY MORNING. A SNOW ADVISORY IS IN
EFFECT FROM 6 PM TONIGHT THROUGH 9 AM FRIDAY FOR AREAS EAST OF A
LINE FROM CARTHAGE TO GENESEO ILLINOIS. SNOWS OF 3 TO 5
INCHES ARE LIKELY IN THE ADVISORY AREA...WITH AMOUNTS OF GENERALLY 1
TO 3 INCHES EXPECTED ACROSS THE REMAINDER OF THE OUTLOOK AREA.
THESE AMOUNTS WILL BE LIGHTEST IN THE FAR NORTHWEST...AND HEAVIEST
TOWARDS THE MISSISSIPPI RIVER. SOME BLOWING AND DRIFTING SNOW IS
POSSIBLE LATE TONIGHT AND FRIDAY MORNING IN LOCATIONS THAT SEE
GREATER THAN 2 INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE SNOW EXITS TO THE EAST ON FRIDAY...ANOTHER DISTURBANCE MAY
BRING SOME LIGHT SNOW AND FLURRIES TO PORTIONS OF THE AREA BY LATE
FRIDAY NIGHT AND INTO SATURDAY...WITH CURRENT INDICATIONS
SUGGESTING MINIMAL ACCUMULATIONS POSSIBLE.

A MORE SUBSTANTIAL STORM SYSTEM COULD BRING A WINTRY MIX OF SNOW...
SLEET AND FREEZING RAIN TO THE AREA BY LATE SUNDAY AFTERNOON AND
ESPECIALLY SUNDAY NIGHT INTO MONDAY. STAY TUNED FOR LATER FORECASTS
AND UPDATES CONCERNING THIS POTENTIAL LATE WEEKEND STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT.

ERVIN/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Putnam

When
January 31, 12:00 PM CST to 11:59 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
January 31, 12:00 PM CST to 11:59 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
January 31, 12:30 PM CST to 11:59 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 31, 12:30 PM CST to 11:59 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
January 31, 12:45 PM CST to 11:59 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 31, 12:45 PM CST to 11:59 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 31, 12:45 PM CST to 11:59 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 31, 12:45 PM CST to 11:59 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 31, 12:50 PM CST to 11:59 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 31, 12:50 PM CST to 11:59 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
January 31, 1:15 PM CST to 11:59 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
January 31, 1:40 PM CST to 11:50 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77310, 84116, 77307, 77314, 77303, 77305, 77306, 77315, 77308, 77312, 77302, 77313.